New Mexico, 2012

Flash Flooding in New Mexico, September 6, 2012

September 6, 2012 · NWS ABQ · 2 events in 2 counties and zones

A weak back door cold front pushed into the state ushering in lower level moisture and creating a favorable environment for afternoon shower and thunderstorm development. The western and central mountains were among the favored regions for initial development with thunderstorms drifting over the adjacent valleys and plains during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A weak back door cold front pushed into the state ushering in lower level moisture and creating a favorable environment for afternoon shower and thunderstorm development. The western and central mountains were among the favored regions for initial development with thunderstorms drifting over the adjacent valleys and plains during the afternoon. Precipitatble water values over an inch increased the flash flooding potential across the Little Bear Fire burn scar in south central NM and across portions of central NM.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Sep 6, 10:45 AM MST, 2 hours 15 minutes earlier.

Area forecast discussion, Sep 6, 10:45 AM MST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1145 AM MDT THU SEP 6 2012

.AVIATION...
18Z TAF CYCLE
SHOULD BE A SLIGHT UPTICK IN SH/TS COVERAGE COMPARED TO YESTERDAY
ACROSS THE FORECAST AREA. BASED ON STEERING FLOW AND RESIDUAL
MOISTURE...LVS SHOULD HAVE THE BEST SHOT AT SEEING TS AFFECTS
ALTHOUGH WILL GO WITH VCTS AT THIS TIME. WILL UPDATE ACCORDINGLY
THERE. CARRYING VCSH AT GUP...TCC AND ROW DURING SOME PORTIONS OF
THE AFTERNOON TO EARLY EVENING. WILL WATCH TCC...THERE IS A
POSSIBILITY OF A TS IMPACT THERE BUT LESS LIKELY THAT LVS. GUSTY
OUTFLOW WINDS WOULD BE THE BIGGEST WEATHER HAZARD ALTHOUGH CANT
RULE OUT SOME MTN TOP OBSCD CIG RESTRICTIONS ALONG THE CENTRAL
MTNS. ALSO CAPTURE A DISTINCT AND GUSTY WIND SHIFT DUE TO A BACK
DOOR FRONT ACROSS THE EASTERN PLAINS FRIDAY MORNING. WINDS COULD
BE QUITE GUSTY AT TCC. NOT SURE ABOUT 35 KT BUT CLOSE.

50

&&

.PREV DISCUSSION...620 AM MDT THU SEP 6 2012...
.AVIATION...
12Z TAF CYCLE
ISOLATED TO SCATTERED SHRA AND TSRA WILL REDEVELOP EARLY THURSDAY
AFTN OVER THE MAJORITY OF HIGH TERRAIN AREAS. STORM MOTION WILL BE
WEAK AND ERRATIC SOUTH OF THE INTERSTATE 40 CORRIDOR AND MORE OF A
SLOW WEST TO EAST MOTION FARTHER NORTH. ISOLATED STRONG TO
BORDERLINE SEVERE TSRA ARE POSSIBLE ACROSS NE NM FROM MID AFTN TO
MID EVE. TAF SITES MOST LIKELY TO BE IMPACTED BY TSTMS INCLUDE KLVS
AND KGUP...HOWEVER...BOTH KTCC AND KROW MAY BE IMPACTED IN THE EVE
IF TSRA CAN DEVELOP ALONG REMNANT OUTFLOW BOUNDARIES FROM EARLIER
AFTERNOON CONVECTION TO THEIR NORTH AND WEST. NOT ENOUGH CONFIDENCE
TO INSERT A VCTS MENTION IN MOST TAFS...EXCEPT KLVS. THE STRONGEST
TSRA MAY PRODUCE BRIEF MVFR CONDITIONS IN PCPN...ALONG WITH WIND
GUSTS BETWEEN 35 AND 50 KTS. THESE WILL DIMINISH BY LATE EVE.

43

.PREV DISCUSSION...337 AM MDT THU SEP 6 2012...
CURRENTLY...BROAD RIDGE SPRAWLED ACROSS THE SOUTHWESTERN QUARTER
OF THE U.S. WITH CENTROID MAPPING OVER THE COLORADO RIVER ESTUARY
NEAR PUERTO PENASCO. WEAK ZONAL FLOW FLOWING THROUGH SOUTHERN
COLORADO WITH SOME WEAK TURBULENCE DROPPING SOUTHWARD ACROSS
NORTHERN NEW MEXICO. AT THE SURFACE...LONG AND STRONG COLD FRONT
EXTENDS FROM THE GREAT LAKES ACROSS THE HEART OF TEXAS TO
SOUTHEAST NEW MEXICO...WITH CONVECTION CONTINUING THROUGH THE
NIGHT OVER THE SOUTHEAST CORNER OF THE STATE. ELSEWHERE...HIGH
PRESSURE REMAINS LOCKED IN OVER WESTERN COLORADO...WITH THERMAL
TROUGH EXTENDING FROM SOUTHWEST ARIZONA NORTHWARD TO SOUTHERN
IDAHO.

MODELS...IN REASONABLE AGREEMENT THROUGH THE WEEKEND AND THE
UPCOMING WORK WEEK. RIDGE CENTROID RETREATING WESTWARD THROUGH
FRIDAY...AND RESULTING DENT ON NORTHEAST FLANK OF THE RIDGE WILL
ALLOW JET FLOW TO PENETRATE NORTHEAST NEW MEXICO EN ROUTE TO THE
MID SOUTH U.S. RIDGE REDEVELOPS BACK TO THE EAST THROUGH THE
UPCOMING WEEKEND AS WEST COAST TROUGH DIGS FROM THE CANADIAN WEST
COAST TO CENTRAL CALIFORNIA BY TUESDAY. TROUGH WILL MAKE EASTWARD
MOVE BY MIDWEEK BUT SHOULD STAY WELL NORTH OF NEW MEXICO AS IT
SHEARS INTO THE GREAT LAKES. RIDGE WILL EXPAND NORTHWARD AS THE
TROUGH ROARS THROUGH THE NORTHERN U.S. THROUGH THE END OF THE WORK
WEEK...WITH SOME FLATTENING OF THE RIDGE TOP IN ANTICIPATION OF
NEXT WEST COAST TROUGH TAKING SHAPE HEADING INTO THE WEEKEND.

FOR TODAY...RIDGE CENTROID OVER NEW MEXICO WITH WEAK SURFACE
TROUGH EXTENDING FROM THE NEBRASKA SAND HILLS SOUTH AND WEST TO
THE NORTHEAST PLAINS OF NEW MEXICO. CONVECTION REDEVELOPING BY
EARLY AFTERNOON...WITH WESTERN AND CENTRAL MOUNTAIN SUMMITS AND
SLOPES FAVORED FOR INITIATION...AND STORMS DRIFTING TO THE VALLEYS
AND ADJACENT PLAINS BY LATE IN THE AFTERNOON. RAINFALL AMOUNTS
GREATEST SOUTH AND EAST...WHERE PRECIPITABLE WATER RUNNING BETTER
THAN AN INCH. REDUCED CHANCES FOR BIG RAINFALLS NORTH AND WEST.
WITH SURFACE TROUGH WORKING INTO THE NORTHEAST PLAINS...A FEW
SOUTHWEST BREEZES WILL DEVELOP OVER THE EASTERN PLAINS NEAR THE
TEXAS BORDER BY MID AFTERNOON. TEMPERATURES REMAINING WELL ABOVE
NORMAL FOR THE DAY...APPROACHING RECORD HIGHS OVER THE EASTERN
PLAINS MAINLY ALONG AND SOUTH OF INTERSTATE 40...AS DAYTIME MAX
TEMPERATURES EXCEED 10 DEGREES ABOVE EARLY SEPTEMBER NORMALS.

FOR FRIDAY...RIDGE CENTROID SHIFTING WEST...AND COLD FRONT OUT OF
THE CENTRAL PLAINS WILL PENETRATE SOUTHWARD AND BULGE WESTWARD
OVER THE NEW MEXICO EASTERN PLAINS THROUGH THE DAY. MORNING
FRONTAL POSITION ROUGHLY TAOS TO CLAYTON SHIFTING TO A CHAMA TO
ROSWELL LINE BY NOON...AND THEN BULGED AGAINST THE CENTRAL
MOUNTAIN CHAIN BY LATE FRIDAY AFTERNOON. BREEZY WINDS SHIFTING
EAST AND NORTHEAST BEHIND THE FRONT...WITH GAP WINDS DEVELOPING
THROUGH THE CENTRAL MOUNTAIN CHAIN OUT OVER THE RIO GRANDE VALLEY
OVERNIGHT FRIDAY AS GUSTS TOP 40 MPH AT TIMES THROUGH SUNRISE.
COLD FRONT WILL KNOCK NORTHERN AND EASTERN MAXIMUM TEMPERATURES
BACK BELOW NORMAL...WITH NEAR NORMAL TEMPERATURES ON TAP FOR THE
SOUTH AND WEST. FRONT WILL ALSO SUPPORT WIDESPREAD CONVECTION ON
FRIDAY...WITH HEAVIER SHOWERS POSSIBLE ACROSS THE EASTERN
PLAINS...AND OVER SUMMITS AND SLOPES OF THE NORTHERN AND WESTERN
MOUNTAINS. BURN SCARS WILL NEED MONITORING THROUGH FRIDAY EVENING
AS THE COLD FRONT AND ASSOCIATED SHOWERS MOVE THROUGH.

FOR SATURDAY...RIDGE CENTROID OVER ARIZONA AS COLD FRONT PUSHES
WESTWARD TO THE CONTINENTAL DIVIDE AND DEEP INTO NORTHERN SONORA
AND CHIHUAHUA. WIDESPREAD SHOWER AND THUNDERSTORM COVERAGE
CONTINUING WEST AND CENTRAL...WITH REDUCED COVERAGE AND INTENSITY
IN COOLER AND MORE STABLE ATMOSPHERE IN THE EAST. WITH COOLER AIR
IN PLACE...DAYTIME MAXIMUM TEMPERATURES WILL RUN 3 TO 8 DEGREES
BELOW NORMAL OVER MUCH OF NEW MEXICO..WITH NEAR NORMAL
TEMPERATURES ON THE WARM SIDE OF THE FRONT NEAR THE ARIZONA
BORDER. AFTERNOON WINDS VEERING TO THE SOUTHEAST...WITH BREEZY
CONDITIONS OVER THE SOUTH CENTRAL MOUNTAINS IN TIGHTER SURFACE
PRESSURE GRADIENT AND IN CLOSER PROXIMITY TO THE COLD FRONT.

FOR SUNDAY...SURFACE HIGH PRESSURE BUILDING IN TO THE EAST...AS
RIDGE CENTROID OVER ARIZONA BEGINS REDEVELOPMENT OUT OF ARIZONA
AND BACK TOWARD NEW MEXICO. SHOWER AND THUNDERSTORM COVERAGE
GREATEST OVER THE WEST WITH SOME SUMMIT AND SLOPE DEVELOPMENT OVER
THE CENTRAL MOUNTAINS SUNDAY AFTERNOON. WARMING TREND
UNDERWAY...WITH DAYTIME MAXIMUM TEMPERATURES WORKING BACK TOWARD
NORMAL OVER THE EAST...AND REMAINING A FEW DEGREES EITHER SIDE OF
NORMAL OVER THE WEST. SURFACE WINDS VEERING TO SOUTHERLY IN WEAK
SURFACE PRESSURE GRADIENT.

OUTLOOK...MONDAY THROUGH WEDNESDAY...RIDGE CENTROID MOVING TO
SOUTHERN NEW MEXICO MONDAY AND REMAINING IN PLACE THROUGH
WEDNESDAY. WEST COAST ENERGY WILL PROPAGATE ACROSS THE NORTHERN
HALF OF THE STATE MONDAY AND TUESDAY FOR AN UP TICK IN CONVECTION
WEST AND CENTRAL...AND THINGS CALMING DOWN BY WEDNESDAY AS COLD
FRONT FROM THE CENTRAL PLAINS PENETRATES NORTHEASTERN AND EASTERN
NEW MEXICO DURING THE DAY...REVERSING AN EARLY WEEK WARMING TREND
AND ENDING A BRIEF PERIOD OF TEMPERATURE REBOUND TO 5 TO 10
DEGREES ABOVE MID SEPTEMBER NORMALS ON MONDAY AND TUESDAY.

SHY

.FIRE WEATHER...
EXPECT A MODEST UPTICK IN SHOWER AND T STORM ACTIVITY ACROSS THE
CENTRAL MTN CHAIN AND EAST INTO THE IMMEDIATELY ADJACENT ADJACENT
HIGH PLAINS...LARGELY DUE TO A WEAKENING FRONTAL BOUNDARY IN THAT
AREA. THERE MAY ALSO BE A SLIGHT UPTICK IN CONVECTION ACROSS THE NW
MTNS WEST TO THE NW PLATEAU...BUT THESE WILL BE MORE OF A WET/DRY
MIX...IF NOT MORE DRY THAN WET...DUE TO LOWER AMOUNTS OF LOW LEVEL
ATMOSPHERIC MOISTURE. A WEAK TO PERHAPS MODERATE ATMOSPHERIC
MOISTENING TREND IS STILL COMING UP IN THE NEAR TO MID TERM...
ESPECIALLY IN SURFACE DEW POINTS ACROSS ROUGHLY THE NW THIRD OF THE
STATE. A MORE POTENT BACK DOOR COLD FRONT IS EXPECTED TO PUSH INTO
THE EASTERN PLAINS ON FRI...RAPIDLY PUSHING THROUGH THE CENTRAL
MOUNTAIN CHAIN WESTWARD ACROSS THE RIO GRANDE VALLEY AND BEYOND
FRIDAY NIGHT. THIS WILL LIKELY SHIFT THE THUNDERSTORM ACTION
WESTWARD AS CONDITIONS WILL PROBABLY BECOME TOO STABLE ACROSS THE
EAST. RECYCLING OF THIS MOISTURE WILL OCCUR DURING THE WEEKEND AND
FAVOR THE WESTERN THIRD...ESPECIALLY THE HIGHER TERRAIN. EXTENDED
MODELS DO VARY SOME BETWEEN KEEPING PCPN ONLY IN ARIZONA AS WITH THE
ECMWF VS DEVELOPING SOME ACTIVITY IN THE WEST THIRD. SO SOME
UNCERTAINTY REMAINS.

BOTH THE GFS AND ECMWF FLATTEN THE UPPER RIDE SOMEWHAT THE EARLIER
HALF OF NEXT WEEK AND BRING A FEW DISTURBANCES ACROSS THE CENTRAL
ROCKIES. SOME OF THESE WAVES COULD USHER UP SOME MODERATE MONSOONAL
MOISTURE AND PROVIDE SOME WETTING RAIN TO THE WEST AND NORTHERN
MOUNTAINS. CERTAINLY CANT RULE IT OUT AS THAT IS SOMETHING THAT IS
PLAUSIBLE FOR THIS TIME OF THE YEAR. CURRENTLY HAVE ABOVE NORMAL
TEMPERATURES ACROSS THE EAST AND MORE NEAR NORMAL WEST AND NORTH.

43

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Sep 6, 4:50 AM MST, 8 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
550 AM MDT THU SEP 6 2012

NMZ501>540-071200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
550 AM MDT THU SEP 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...
GUSTY WINDS AND LOCAL DOWNPOURS ARE POSSIBLE IN AFTERNOON
THUNDERSTORMS ARE POSSIBLE ACROSS EASTERN AND SOUTHERN NEW MEXICO.
THIS INCLUDES THE BURN SCAR AREAS OF SOUTHERN CATRON AND SOUTHERN
LINCOLN COUNTY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...
FRIDAY THUNDERSTORMS MAY PRODUCE GUSTY WINDS AND HEAVY DOWNPOURS
ACROSS THE NORTHEAST HIGHLANDS AND WESTERN MOUNTAINS THROUGH
FRIDAY EVENING. EASTERLY WINDS THROUGH CENTRAL MOUNTAIN CHAIN GAPS
WILL GUST OVER THE RIO GRANDE VALLEY LATE FRIDAY NIGHT INTO
SATURDAY MORNING.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

SHY

The radar

The Holloman AFB radar (KHDX), 53 km away, was scanning. The volume nearest the first event began at 20:01 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Lincoln

When
September 6, 1:00 PM MST to 3:00 PM MST
Where
Lincoln County, 7.59 mi NW of Alto to 5.64 mi SW of Nogal
Cause
Heavy Rain / Burn Area
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
33.462, -105.788

Large rocks and boulders were washed over portions of Forest Road 107 making it impassable. Maintenance crews were dispatched to remove rocks and clear the road. Rainfall amounts of nearly one inch were reported near the area where the flash flooding took place.

Flash Flood, Socorro

When
September 6, 7:00 PM MST to 8:00 PM MST
Where
Socorro County, 9.22 mi ESE of Las Nutrias to 7.19 mi W of Scholle
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.420, -106.620

Law enforcement from Socorro County reported two deputies were stranded along U.S. Highway 60 due to flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2012Every state in 2012This day in weather historyWarnings in New Mexico, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 398624, 398626.